Posted by: Corrie | 2008-11-11

Post Polio Syndrom - 35 Year Old Male

Good Morning Doc

I sent you a question previously and have not received a response as yet.

My husband suffered polio at an early age. This affected his R leg and R foot. He stopped wearin the braces around primary school due to being teased and have since not been wearing any support. Now he only wears lace up shoes and his shoes are not built up and it doesn' t allow for the 4-6cm difference in length between the two legs.He has also been complaining about his lower back and hip. I did tel him that he is buggering his hip and lower back up. But for the past 2 years he has been getting pains all over. First is was his knees, then his elbows, then wrists, shoulders, legs, calves, thighs, etc. Our GP prescribed Coxflam, since none of the other anti-inflammatories have been working. Recently I spoke to him and indicated to him that these pains could either be as a result of Gout (he loves Coke &  sweet Tea &  Coffee), Arthritis, Osteo-Arthritis, the lifting of heavy money boxes at his work - FG Cash Management, Or that maybe since he had the Polio, it could be that the Polio has left his bone structure &  muscles weak and could be the caus of the pain. I left it there.

My husband came to me a few days after this and told me that he did some research on the Internet and found that there was so much to be found on the Internet about Post Polio Syndrome and that various pains start happening approx 30 years to people who had Polio at an early age. I asked him if there are any meds that could alleviated the pain and he could not tell me, since it was overseas. I also asked if the pain would get worse with time, to which he replied Yes.

Please could you assist in helping us in more detail with this situation, since my husband is currently on meds for depression and I do not want him to lose hope if this means that the only thing left for him will be that the pain is going to be crippling him.

Also, if you could advise as to what pain killers is available in SA.

Is he classified as " Person with a Disability"  or " a Handicapped Person" ?

Also, where we could register him for this?

I eagerly await your urgent response.

Thank you

Corrie Louw
Cel: 072-607-2104

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageArchive

Hello Corrie,
Every question posted on this forum has been answered to date.

To get the best help your husband ould benefit from a thorough musculoskeletal evaluation by your local osteopath. For more information on osteopathy visit

There is no value in jumping from one medication to the next when this only addresses the symptoms. Yes medication is important but this must be balanced with a structured plan including diet, appropriate exercise and posture, appropriate orthotics and osteopathic treatment.

Eliminate caffiene and sugar from the diet for some immediate results. These drinks are aggravating his pain. Caffiene after 12 noon will suppress the bodies ability to heal and coke(12 sugars per tin) will inhibite the immune system. Drink lots of water to normalise blood ph, body physiology, reduce muscle tension and flush away toxins.

See your pharmacist with regard to pain killers.
Contact the appropriate authority regarding disability.
Please let me know if you need futher assistance.
Best regards

Dr Guy Ashburner Osteopath

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: Corrie | 2009-02-06

Hello Doc

Just a follow up. I took my hubby to a Orthopaedic Surgeon and he' s diagnosed arthritis!!!.

Do you know if there is as Osteopath in Pietermartizburg in KwaZulu-Natal. If so, where?



Reply to Corrie

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.